Alert archive / Missouri / Areal Flood Warnings in 2012

Areal Flood Warning 2, NWS Springfield, MO

March 16, 2012Maries County, Missouri

NWS Springfield, MO issued this areal flood warning at Mar 16, 2012, 4:49 AM CDT for Maries County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2012, 4:49 AM CDT (09:49 UTC)
Expired
Mar 16, 2012, 10:00 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Maries County, MO

The radar

The St Louis radar (KLSX), 110 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WGUS43 KSGF 160949
FLWSGF

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 AM CDT FRI MAR 16 2012

MOC125-161500-
/O.NEW.KSGF.FA.W.0002.120316T0949Z-120316T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARIES MO-
449 AM CDT FRI MAR 16 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLOOD WARNING FOR SMALL STREAMS IN...
  NORTHEASTERN MARIES COUNTY IN CENTRAL MISSOURI...

* UNTIL 1000 AM CDT.

* AT 438 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT SOME 
  RESIDUAL FLOODING CONTINUED IN THE WARNING AREA. 

* RUNOFF FROM YESTERDAY EVENINGS RAIN IS CAUSING FLOODING.           
  CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY        
  SUSCEPTIBLE TO THE DANGERS OF FLOODING.

A SECTION OF HIGHWAY 42 IN MARIES COUNTY IS IMPASSABLE TO MOTORISTS  
DUE TO FLOODING. 

THIS WARNING REPLACES A FLASH FLOOD WARNING IN EFFECT UNTIL 5 AM FOR 
THE SAME AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3828 9163 3812 9163 3811 9166 3811 9176
      3813 9185 3821 9195 3825 9198 3829 9199
      3830 9188 3830 9164

$$

DSA
1 follow-up statement
791 
WGUS83 KSGF 161454 RRA
FLSSGF

FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 AM CDT FRI MAR 16 2012

MOC125-161504-
/O.EXP.KSGF.FA.W.0002.000000T0000Z-120316T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARIES MO-
954 AM CDT FRI MAR 16 2012

...THE FLOOD WARNING WILL EXPIRE AT 1000 AM CDT FOR SMALL STREAMS IN
NORTHEASTERN MARIES COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3828 9163 3812 9163 3811 9166 3811 9176
      3813 9185 3821 9195 3825 9198 3829 9199
      3830 9188 3830 9164

$$

HATCH

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Mar 16, 2:45 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 16, 2:45 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT FRI MAR 16 2012

.DISCUSSION...

SHOWERS AND THUNDERSTORMS PERSISTED OVER THE EASTERN OZARKS EARLY
THIS MORNING. SOME LOCATIONS EXPERIENCED FLASH
FLOODING...PARTICULARLY OVER PHELPS COUNTY...WHERE FOUR HOMES WERE
FLOODED NEAR THE COMMUNITY OF JEROME.  FLOODING WAS ALSO EXPERIENCED
IN NORTHEAST MARIES COUNTY...WITH ROADS IMPASSABLE DUE TO NEARLY 5
INCHES OF RAIN FALLING AROUND THE TOWN OF BELLE.

IT APPEARS AS THOUGH THIS AREA OF CONVECTION SHOULD EXIT THE REGION
DURING THE MORNING HOURS...AS SHORTWAVE RIDGING MOVES INTO THE
OZARKS FROM THE SOUTHWEST.  THIS WILL SET THE STAGE FOR WARM AND DRY
WEATHER.  SOUTHERLY WINDS WILL PERSIST...WHILE MOSTLY SUNNY SKIES
ARE EXPECTED.  HOPE EVERYONE CAN GET OUT AND ENJOY AN OUTDOOR
ACTIVITY...WITH AFTERNOON HIGHS IN THE UPPER 70S AND LOWER 80S.

THE WARM AND DRY WEATHER WILL CONTINUE THROUGH TONIGHT.  CLOUDS WILL
BEGIN TO INCREASE AFTER MIDNIGHT...IN ADVANCE OF AN APPROACHING
UPPER LEVEL DISTURBANCE.

THIS FEATURE CAN BE VIEWED ON THE ANIMATED WATER VAPOR IMAGERY
LOCATED OVER SOUTHERN ARIZONA THIS MORNING.  THIS UPPER WAVE WILL BE
OUR NEXT ORGANIZED TRIGGER FOR SHOWERS AND THUNDERSTORMS.  WITH A
MOIST AND UNSTABLE AIRMASS IN PLACE...WE DECIDED TO INCREASE
PRECIPITATION CHANCES FOR SATURDAY.  LINGERING SHOWERS WILL BE
POSSIBLE OVER CENTRAL MISSOURI HEADING INTO SATURDAY NIGHTS PERIOD.

ANOTHER SHORT-LIVED WINDOW OF DRY WEATHER IS EXPECTED FOR
SUNDAY...BEFORE A VERY WET PATTERN BECOMES ESTABLISHED OVER THE
EASTERN PLAINS AND WESTERN OZARKS.

A SLOW MOVING UPPER LEVEL STORM SYSTEM WILL APPROACH FROM THE WEST.
THIS FEATURE WILL INTERACT WITH ABOVE NORMAL MOISTURE LEVELS TO
PRODUCE AREAS OF HEAVY RAIN FROM EASTERN TEXAS...UP INTO EASTERN
KANSAS AND WESTERN MISSOURI.

CONFIDENCE IN THIS HEAVY RAIN FORECAST IS INCREASING AS BOTH THE GFS
AND THE ECMWF ARE IN GOOD AGREEMENT.  PERIODS OF MODERATE TO HEAVY
RAIN SHOULD COMMENCE BY MONDAY MORNING...CONTINUING INTO TUESDAY AND
WEDNESDAY...AS THE UPPER LOW BECOMES NEARLY STATIONARY OVER THE
REGION.

IN FACT...MEDIUM RANGE MODELS SUGGEST THAT THIS FEATURE REMAINS IN
PLACE THROUGH THE ENTIRE WORK WEEK...PROVIDING THE OZARKS REGION
WITH RAIN CHANCES ON A DAILY BASIS.

AT THIS POINT...WE WILL KEEP STORM TOTAL PRECIPITATION AMOUNTS AT A
MODEST LEVEL...WITH WIDESPREAD AMOUNTS RANGING FROM ONE TO FOUR
INCHES. THESE AMOUNTS WILL BE ADJUSTED WITH TIME...SO STAY TUNED TO
FURTHER UPDATES THROUGH THE WEEKEND.

ONE FINAL TIDBIT...THE CHANCES FOR ANOTHER SHOT OF POLAR AIR THIS
SEASON IS BECOMING QUITE LOW.  LONG TERM MODELS ALL SHOW A VERY WARM
PATTERN THROUGH THE NEXT COUPLE OF WEEKS...WITH NO INDICATIONS OF
ANY MAJOR PATTERN SHIFT.

CRAMER

&&

.AVIATION...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED FROM LATE TONIGHT INTO FRIDAY MORNING ACROSS SOUTHERN
MISSOURI. CONFIDENCE IN TIMING AND PLACEMENT IS LOW...SO HAVE ONLY
GONE WITH A PREVAILING CB MENTION. ISOLATED THUNDERSTORMS CANNOT
BE RULED OUT FOR FRIDAY AFTERNOON...BUT WILL NOT INCLUDE A MENTION
DUE TO THE EXPECTED LIMITED COVERAGE. MVFR AND EVEN SOME BRIEF IFR
CONDITIONS CAN BE EXPECTED UNDER ANY STORMS. OTHERWISE...VFR IS
EXPECTED TO PREVAIL THROUGH FRIDAY EVENING. WINDS WILL REMAIN
SOUTHERLY...BECOMING GUSTY IN THE AFTERNOON AT KJLN.

SCHAUMANN

&&

.CLIMATE...

SPRINGFIELD (KSGF)

DAY    DATE    TEMP   YEAR

FRI    16TH     84    1945

JOPLIN (KJLN)

DAY    DATE    TEMP   YEAR

FRI    16TH     78    1995

ROLLA-VICHY (KVIH)

DAY    DATE    TEMP   YEAR

FRI    16TH     78    1982

WEST PLAINS (KUNO)

DAY    DATE    TEMP   YEAR

FRI    16TH     82    1982

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 15, 11:36 PM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1136 PM CDT THU MAR 15 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170445-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1136 PM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL CONTINUE OVERNIGHT ACROSS PORTIONS
  OF CENTRAL MISSOURI. FREQUENT LIGHTNING STRIKES...TORRENTIAL
  RAINFALL...AND HAIL TO THE SIZE OF PENNIES WILL BE THE MAIN
  THREATS WITH THESE STORMS. LOCALIZED FLASH FLOODING WILL BE
  POSSIBLE IN AREAS THAT RECEIVE MULTIPLE ROUNDS OF
  THUNDERSTORMS.

 .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE ON ALMOST A DAILY
  BASIS THROUGH WEDNESDAY AS SEVERAL WEAK UPPER LEVEL
  DISTURBANCES WILL PUSH THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Mar 16, 3:41 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 AM CDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     FLASH FLOOD      5 S BELLE               38.21N 91.72W
03/16/2012                   MARIES             MO   LAW ENFORCEMENT

            A SECTION OF HIGHWAY 42 BECAME IMPASSABLE TO MOTORISTS
            DUE TO FLASH FLOODING.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 7:16 PM CDTSevere Thunderstorm WarningSGFDent, Phelps29 min
Mar 15, 7:47 PM CDTSpecial Weather StatementSGFDent43 min
Mar 15, 10:50 PM CDTAreal Flood WarningSGFPhelps, Pulaski11 hr
Mar 15, 11:23 PM CDTFlash Flood WarningSGFMaries6 hr
Mar 16, 4:00 PM CDTSpecial Weather StatementSGFHowell60 min
Mar 16, 5:43 PM CDTSpecial Weather StatementSGFDouglas62 min

Nearby

Areal Flood Warnings in Missouri, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.